The linear limit of the dipole problem for the thin film equation

Mark Bowen*, Thomas P. Witelski

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

19 Citations (Scopus)


We investigate self-similar solutions of the dipole problem for the one-dimensional thin film equation on the half-line {x ≥ 0}. We study compactly supported solutions of the linear moving boundary problem and show how they relate to solutions of the nonlinear problem. The similarity solutions are generally of the second kind, given by the solution of a nonlinear eigenvalue problem, although there are some notable cases where first-kind solutions also arise. We examine the conserved quantities connected to these first-kind solutions. Difficulties associated with the lack of a maximum principle and the non-self-adjointness of the fundamental linear problem are also considered. Seeking similarity solutions that include sign changes yields a surprisingly rich set of (coexisting) stable solutions for the intermediate asymptotics of this problem. Our results include analysis of limiting cases and comparisons with numerical computations.

Original languageEnglish
Pages (from-to)1727-1748
Number of pages22
JournalSIAM Journal on Applied Mathematics
Issue number5
Publication statusPublished - 2006 Oct 25
Externally publishedYes


  • Dipole problem
  • Similarity solutions
  • Thin-film equations

ASJC Scopus subject areas

  • Applied Mathematics


Dive into the research topics of 'The linear limit of the dipole problem for the thin film equation'. Together they form a unique fingerprint.

Cite this